Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Las Vegas, NV

August 14, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2005, 4:41 PM MST for Mohave County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 4:41 PM MST (23:41 UTC)
Expired
Aug 14, 2005, 5:30 PM MST
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 124 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 142341
SVRVEF
AZC015-150030-
/O.NEW.KVEF.SV.W.0073.050814T2341Z-050815T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 PM PDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE CITY OF YUCCA

* UNTIL 530 PM PDT(530 PM MST)

* AT 433 PM PDT(433 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES SOUTH OF YUCCA...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3459 11429 3462 11401 3497 11401 3496 11430

$$

RUNK
2 follow-up statements
000 
WWUS55 KVEF 150010
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
509 PM PDT SUN AUG 14 2005

NVC003-150019-
/O.CAN.KVEF.SV.W.0072.000000T0000Z-050815T0015Z/
CLARK NV-
509 PM PDT SUN AUG 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY IS
CANCELLED...

DOPPLER RADAR INDICATED THAT THE THUNDERSTORM NEAR MOAPA HAD 
WEAKENED AND WAS NO LONGER SEVERE. THUS THE SEVERE THUNDERSTORM 
WARNING FOR THAT LOCATION IS CANCELLED.

LAT...LON 3647 11469 3653 11444 3686 11446 3679 11483

$$

BAILEY
000 
WWUS55 KVEF 150029
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
527 PM PDT SUN AUG 14 2005

AZC015-150037-
/O.EXP.KVEF.SV.W.0073.000000T0000Z-050815T0030Z/
MOHAVE AZ-
527 PM PDT SUN AUG 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY 
WILL BE ALLOWED TO EXPIRE AT 530 PM PDT(530 PM MST)...

THUNDERSTORMS WILL CONTINUE OVER MOHAVE COUNTY INTO THIS EVENING BUT
THE THREAT OF LARGE HAIL AND DAMAGING WINDS HAS DIMINISHED. THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE BUT THE 
NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE SITUATION 
CLOSELY FOR THE POSSIBILITY OF ADDITIONAL WARNINGS.

LAT...LON 3459 11429 3462 11401 3497 11401 3496 11430

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:30 AM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 14, 10:30 AM MST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 AM PDT SUN AUG 14 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM DEVELOPING OFF THE SOUTHERN
CALIFORNIA COAST WILL BRING A SOUTH TO SOUTHEAST FLOW TO THE REGION
TODAY AND MONDAY. THIS WILL PULL ADDITIONAL MOISTURE FROM ARIZONA
UP ACROSS SOUTH CENTRAL NEVADA INTO EASTERN CALIFORNIA. DRIER
SOUTHWEST FLOW WILL DEVELOP TUESDAY AND WEDNESDAY TO DECREASE
THUNDERSTORM COVERAGE BY THE MIDDLE OF THE COMING WEEK.
&&

.UPDATE...THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST APPEARED
TO BE HELPING TO INITIATE SCATTERED THUNDERSTORMS THIS MORNING OVER
THE NORTHERN PART OF DEATH VALLEY UP THROUGH ESMERALDA AND NYE
COUNTIES. WATER VAPOR IMAGERY SHOWED THE STORMS DEVELOPING IN
DIFFLUENT FLOW ON THE NORTHEAST QUADRANT OF THE SYSTEM. SATELLITE
IMAGERY CLEARLY SHOWED THE SOUTHEAST FLOW PULLING ADDITIONAL MID
LEVEL MOISTURE FROM ARIZONA AS THE GFS AND NAM HAVE BEEN INDICATING.
UPDATED FORECAST TO INCREASE THUNDERSTORM COVERAGE ACROSS INYO...
NYE AND ESMERALDA COUNTIES ALONG WITH THE SRN NV MOUNTAINS TODAY. A
DEVELOPING 60 KNOT JET EJECTING OUT OF THE BASE OF THE TROUGH IS
STILL FORECAST BY THE 12Z NAM AND GFS TO BE OVER SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA MONDAY. BROAD DYNAMIC SUPPORT APPEARS
TO BE COMING TOGETHER FOR AN ACTIVE DAY OF ORGANIZED CONVECTION
ACROSS THE AREA MONDAY.
&&

.PREV DISCUSSION...238 AM PDT...THUNDERSTORMS STARTING TO WIND DOWN
ACROSS NORTHERN MOHAVE COUNTY WITH A FEW DEBRIS CLOUDS REMAINING
OVER PORTIONS OF THE CWA. MODELS CONTINUE TO SHOW A UPPER LOW
SETTING UP JUST OFF THE SOUTHERN CALIFORNIA COAST TODAY WHICH IS
EXPECTED TO DRAW UP AMPLE LOW LEVEL MOISTURE. CURRENTLY DEW POINTS
ARE IN THE MID 50S TO MID 60S OVER THE EASTERN HALF OF THE CWA WITH
20S AND 30S ACROSS THE NORTHWEST. EXPECT TODAY TO BE LIKE THE PAST
TWO DAYS WITH MAINLY ISOLATED THUNDERSTORMS OVER CLARK...LINCOLN...
AND EASTERN SAN BERNARDINO COUNTIES AND SCATTERED THUNDERSTORMS OVER
MOHAVE COUNTY. STILL LACKING A REAL MECHANISM TO KICK OFF WIDESPREAD
THUNDERSTORMS TODAY...BUT THAT SHOULD CHANGE MONDAY. BOTH THE GFS
AND THE NAM HAVE COME INTO BETTER AGREEMENT WITH THE PLACEMENT OF
THE LOW AND BOTH MODELS EJECT A 60KT JET AROUND THE BASE OF THE LOW.
THIS WILL ALLOW FOR GOOD UPPER DIVERGENCE ACROSS CENTRAL AND
SOUTHERN NEVADA. PLENTY OF LOW LEVEL MOISTURE WILL ALREADY REMAIN IN
PLACE AND WITH SOME DRIER MID LEVEL AIR WORKING IN ALOFT WITH
STRONGER WINDS ALOFT AND ANY STORMS THAT DO DEVELOP COULD BE WELL
ORGANIZED. BY TUESDAY...THE LOW IS FORECAST TO MOVE EAST WITH DRIER
LOW LEVEL AIR WORKING INTO THE AREA. THUNDERSTORMS SHOULD MOSTLY BE
CONFINED TO THE FAR EASTERN AREAS OF THE CWA.
&&

.LONG TERM...NEW MODEL RUNS SHOW A MORE DEFINITIVE WESTERLY PUSH
THAN BEFORE...INCREASING CONFIDENCE THAT DRIER AIR WILL GRADUALLY
TAKE OVER LATE IN THE WEEK. FORECAST PACKAGE INCLUDES VERY SMALL
POPS IN THE NORTHERN AND EASTERN CWFA WEDNESDAY THROUGH FRIDAY
FOLLOWED BY ZEROES EVERYWHERE NEXT WEEKEND. TEMPERATURES WILL REMAIN
SLIGHTLY BELOW NORMAL THROUGH THE WEEK...AND MAY REACH SEASONAL
NORMS BY THE WEEKEND IF THE DRIER AIR ARRIVES AS EXPECTED.
&&

.AVIATION...THUNDERSTORMS MOVING NORTH AT 10 TO 15 MPH WILL AFFECT
THE BEATTY CORRIDOR THROUGH THIS AFTERNOON. PEACH SPRINGS...AND
MORMON MESA CORRIDORS WILL SEE INCREASING THUNDERSTORM COVERAGE THIS
AFTERNOON. ISOLATED STORMS WILL BE NEAR THE LAS VEGAS VALLEY AS
WELL. WINDS WILL SHIFT DIRECTION AND SPEEDS CONSIDERABLY THIS
AFTERNOON DUE TO THE OUTFLOWS FROM CONVECTION. MONDAY WILL SEE
CONSIDERABLY MORE THUNDERSTORM ACTIVITY IN ALL CORRIDORS AND IN THE
LAS VEGAS CONTROL AREA AND VALLEY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/GORELOW/MORGAN
Hazardous weather outlook, Aug 14, 10:10 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT SUN AUG 14 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-140700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1010 AM PDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORM COVERAGE WILL INCREASE ACROSS SOUTH CENTRAL NEVADA AND
EASTERN CALIFORNIA TODAY. ALTHOUGH SOME STORMS WILL BE CAPABLE OF
HEAVY RAIN...STORM MOVEMENT SHOULD BE FAST ENOUGH TO ALLEVIATE THE
THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO PROVIDE A SOUTH TO SOUTHEAST FLOW WITH ADDITIONAL
MOISTURE COMING FROM ARIZONA ACROSS SOUTHERN NEVADA AND INTO EASTERN
CALIFORNIA MONDAY. THIS SYSTEM WILL ALSO PROVIDE BROAD UPWARD
FORCING AND SHOULD HELP ORGANIZE THUNDERSTORM DEVELOPMENT ACROSS
MUCH OF THE AREA ON MONDAY. STRONG WINDS...HEAVY RAIN AND HAIL WILL
BE A THREAT WITH THE MORE ORGANIZED THUNDERSTORMS. THE LOW PRESSURE
SYSTEM WILL CONTINUE TO SUPPORT ORGANIZED THUNDERSTORMS TUESDAY
FOLLOWED BY A DRIER SOUTHWEST FLOW SPREADING OVER THE REGION
WEDNESDAY AND THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND POSSIBLY TUESDAY.

JGA

In the hours before

Local storm report, Aug 14, 12:16 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1216 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             HUALAPAI PEAK           35.07N 113.90W
08/14/2005  0.75 INCH        MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER AT 5000 FEET REPORTED 3/4 HAIL WITH HEAVY RAIN.

&&

CSCHLOTT
Local storm report, Aug 14, 12:19 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1219 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             HUALAPAI PEAK           35.07N 113.90W
08/14/2005  0.75 INCH        MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER AT 5000 FEET REPORTED 3/4 INCH HAIL WITH HEAVY
            RAIN.

&&

CSCHLOTT
Local storm report, Aug 14, 4:08 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
408 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      10 W CALIENTE           37.62N 114.70W
08/14/2005                   LINCOLN            NV   LAW ENFORCEMENT

            MM 80 ON HWY 93. CARS UNABLE TO MOVE ON HWY

&&

JACQUES
Local storm report, Aug 14, 4:12 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
412 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             HENDERSON               36.03N 115.00W
08/14/2005  0.75 INCH        CLARK              NV   TRAINED SPOTTER

            VALLE VERDE AND WARM SPRINGS

&&

JACQUES
Local storm report, Aug 14, 4:13 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
413 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             RED ROCK CANYON         36.14N 115.45W
08/14/2005  0.75 INCH        CLARK              NV   CO-OP OBSERVER

            RED ROCK VISITOR CENTER

&&

JACQUES
Local storm report, Aug 14, 4:14 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
414 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FLASH FLOOD      HENDERSON               36.03N 115.00W
08/14/2005                   CLARK              NV   LAW ENFORCEMENT

            VALLE VERDE AND ASEO VERDE

&&

JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 11:49 AM MSTSevere Thunderstorm WarningVEFMohave29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.